New Mexico, 2025

Tornado and Flash Flooding in New Mexico, July 27 to 31, 2025

July 27 to 31, 2025 · NWS ABQ · 11 events in 6 counties and zones

S. followed by a backdoor front entering eastern New Mexico in the middle of the week increased monsoon moisture and shower and thunderstorm coverage across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$395,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A disturbance rotating north around the upper high circulation centered over south central U.S. followed by a backdoor front entering eastern New Mexico in the middle of the week increased monsoon moisture and shower and thunderstorm coverage across the state. Daily slow moving thunderstorms on the Ruidoso burn scars during the afternoon hours resulted in several occurrences flash flooding on and downstream of the burn scars. Slow moving thunderstorms also resulted in flash flooding on the White Sands Missile Range in eastern Lincoln County, near Elk in southwest Lincoln County on July 30th, and in Santa Fe during the evening hours of July 31st with debris flow closing Highway 38 a few miles west of Red River for several hours late on July 31st. Nearby storms also caused a landspout on the West Mesa of Albuquerque and a 73 mph wind gust at Gallup Municipal Airport on July 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 27, 4:30 PM MST, 15 minutes earlier. Its key messages:

  • Updated at 522 PM MDT Sun Jul 27 2025
  • Moderate heat risk will impact the lower elevations of western New Mexico Monday. Cooler temperatures are forecast Tuesday through Friday.
  • Monsoon moisture will continue spreading northward into New Mexico through Monday. Then, a monsoon burst pattern will develop Tuesday through Thursday with locally heavy rainfall and flash flooding possible, especially around burn scars, urban areas, and poorly drained areas.
Area forecast discussion, Jul 27, 4:30 PM MST, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
530 PM MDT Sun Jul 27 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 522 PM MDT Sun Jul 27 2025

- Moderate heat risk will impact the lower elevations of western
  New Mexico Monday. Cooler temperatures are forecast Tuesday
  through Friday.

- Monsoon moisture will continue spreading northward into New
  Mexico through Monday. Then, a monsoon burst pattern will
  develop Tuesday through Thursday with locally heavy rainfall and
  flash flooding possible, especially around burn scars, urban
  areas, and poorly drained areas.

&&

.SHORT TERM...
(This evening through Monday night)
Issued at 1221 PM MDT Sun Jul 27 2025

Dry air is still firmly in place across the northwest half of NM
where PWATs have fallen below 0.4" with surface dewpoints in the
20s. Meanwhile, the latest water vapor imagery and GOES derived
motion winds show an easterly wave/inverted trough progressing
westward from Coahuila toward Chihuahua this afternoon. Surface
dewpoints have held in the low 60s across southeast NM while
southeast winds gust to between 15 and 25 mph. Storms today have
fired up along the deformation zone btwn deepening southeast flow
and a 596dm H5 high center over north-central NM. This activity will
persist in the area from Socorro and Lincoln counties northeastward
across east-central NM thru sunset. Hi-res models show outflow
surging northwest this evening with dewpoints increasing into the
low 50s within the RGV before midnight. Moist southeast flow
across eastern NM may lead to patchy low clouds along the east
slopes of the Sacramentos/Sandias and parts of Chaves County.

Moisture will continue deepening northwestward toward the Cont
Divide Monday while the inverted trough axis stands up from south to
north across central NM. PWATs increase to near 1" at KABQ and near
1.4" at Roswell Monday. All the ingredients will be in place for
scattered to numerous showers and storms with locally heavy
rainfall between the Cont Divide and the high plains of eastern NM
thru Monday evening. NAM/GFS surface-based CAPE values increase
to between 1000 and 2000 J/kg with 20kt bulk shear in the stretch
zone and strengthening theta-e ridge axis. Storm motions appear
erratic with a slow drift toward the south and west on convective
outflows. The 12Z HREF 50th percentile QPF supports storms with
>0.25" rainfall along the central mt chain and 90th percentiles
indicating potential for localized areas >1" along and south of
U.S. 60, including the Ruidoso area. Storm motions around Lincoln
County may be more defined toward the west which may allow storms
that form in the higher terrain to move away from burn scars.
Redevelopment into the more unstable southeast low level inflow
may be the trigger for flash flooding if storms train over the
same areas. A Flood Watch may be warranted but will await another
model cycle to improve confidence. Late Monday afternoon and
evening may be active within the RGV as storm outflows converge in
the lower terrain and elevate chances for locally heavy rainfall.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 1221 PM MDT Sun Jul 27 2025

Tuesday through Thursday still look like very active days with
increasing potential for locally heavy rainfall and flash flooding
over the northern, central, and western NM. This may be the first
consistent shot of showers and storms with heavy rainfall along
and west of the Cont Divide in nearly two months. However, there
are still important model trends and differences that are raising
questions on exactly where the inverted trough axis will take
shape and how it evolves over northern and western NM. The latest
NBM has trended the higher QPF farther southeast into central NM
with the higher percentile values >1.5" more into central NM thru
Wednesday. The NAM has actually trended farther northwest toward
the Four Corners Tuesday while the GFS and EC are more consistent
with the higher QPF axis between the Cont Divide and central mt
chain. The key message however remains with slow-moving storms
capable of producing very heavy rainfall with more burn scar flash
flooding possible Tuesday thru Wednesday. Urban and poorly drained
areas may also see an elevated flood threat. Temps during this
time frame will be near to slightly below normal for late July.

By Thursday, a strong H5 ridge is still shown nosing westward into
southeast NM and forcing the plume to tilt even more west/southwest
to east/northeast across northern and western NM. Slightly stronger
northwest flow in this regime may allow heavier storms to move
across northeast NM as well. Friday and Saturday may feature an
overall downtick in storm coverage with warming temps depending on
the trajectory of the upper ridge.

&&

.AVIATION...
(00Z TAFS)
Issued at 522 PM MDT Sun Jul 27 2025

Thunderstorms ongoing over eastern NM could still produce some
gusty outflow winds or even a brief storm at KTCC, so have
retained the PROB30 group through 02Z. Other terminals unlikely to
be impacted this evening, with moderate-to-high confidence, so VFR
prevails through the night and into mid-day Monday. Stead S/SE
winds will continue to advect in low-level moisture, setting the
stage for a widespread thunderstorm activity on Monday. Moist
plume is modeled to set up mainly over the central portion of NM,
with KABQ/KAEG/KSAF having relatively highest confidence with
TEMPO's inserted already...slightly lower confidence at KLVS.

&&

.FIRE WEATHER...
Issued at 1221 PM MDT Sun Jul 27 2025

Very dry conditions in place over northwest NM today will give way
to improving humidity recoveries tonight as southeast winds usher in
better low level moisture. Meanwhile, an easterly wave moving into
northern Mexico will help to spread deeper moisture northward into
NM thru Monday. Greater storm coverage is likely with larger
footprints of wetting rainfall across the southeast half of NM.
Areas along the moisture gradient near the Cont Divide may see
drier type storms with downburst winds likely. Moisture will
continue deepening over the region Tuesday thru Thursday with much
higher chances for wetting rainfall along the Cont Divide and the
northern high terrain. The threat for burn scar flash flooding
will remain moderate to high the entire week. A strong area of
high pressure may build westward into southern NM toward late
week with warmer temps and lower storm chances. Far western and
northern NM may remain active in this pattern with slow moving
storms capable of producing smaller footprints heavy rainfall
beyond Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  62  96  66  94 /   0   5   5   5
Dulce...........................  49  92  51  89 /   0  20  20  50
Cuba............................  59  89  58  86 /   0  20  30  50
Gallup..........................  54  93  55  90 /   0  10  10  20
El Morro........................  57  88  57  83 /   5  20  30  50
Grants..........................  57  91  58  86 /   5  30  30  50
Quemado.........................  60  89  60  84 /  10  40  40  70
Magdalena.......................  64  86  63  83 /   5  40  50  70
Datil...........................  58  85  56  80 /  10  50  40  70
Reserve.........................  57  93  57  88 /   5  70  40  80
Glenwood........................  62  96  60  91 /  10  70  50  80
Chama...........................  51  85  52  82 /   0  30  20  60
Los Alamos......................  62  86  60  83 /   0  60  30  70
Pecos...........................  58  85  57  83 /   5  60  50  70
Cerro/Questa....................  57  85  55  83 /   0  40  20  60
Red River.......................  48  76  47  74 /   0  40  20  70
Angel Fire......................  42  78  42  76 /   0  50  10  70
Taos............................  54  87  54  85 /   0  30  20  50
Mora............................  52  83  52  81 /   5  50  20  70
Espanola........................  62  93  61  90 /   0  40  30  50
Santa Fe........................  62  87  60  84 /   5  50  50  60
Santa Fe Airport................  61  90  60  88 /   5  50  50  50
Albuquerque Foothills...........  70  93  68  89 /   5  50  50  60
Albuquerque Heights.............  69  94  67  91 /   5  50  50  40
Albuquerque Valley..............  67  97  66  93 /   5  50  50  30
Albuquerque West Mesa...........  69  95  67  91 /   5  50  50  30
Belen...........................  65  95  65  92 /   5  40  50  30
Bernalillo......................  67  95  65  92 /   5  50  50  40
Bosque Farms....................  65  96  64  92 /   5  40  50  30
Corrales........................  68  97  67  93 /   5  50  50  40
Los Lunas.......................  66  95  65  92 /   5  40  50  20
Placitas........................  65  91  64  88 /   5  50  50  50
Rio Rancho......................  67  95  66  91 /   5  50  50  40
Socorro.........................  68  96  68  92 /   5  30  50  40
Sandia Park/Cedar Crest.........  61  86  60  82 /   5  50  50  60
Tijeras.........................  63  90  61  87 /   5  50  50  60
Edgewood........................  57  89  57  86 /   5  50  50  50
Moriarty/Estancia...............  55  90  55  86 /   5  50  50  50
Clines Corners..................  57  83  58  80 /  10  40  50  50
Mountainair.....................  59  87  58  83 /  10  50  50  60
Gran Quivira....................  58  85  58  82 /  10  50  50  60
Carrizozo.......................  62  88  63  84 /  20  40  40  60
Ruidoso.........................  56  80  57  77 /  20  50  30  70
Capulin.........................  57  85  57  83 /   5  20  10  30
Raton...........................  55  89  55  87 /   0  30  10  40
Springer........................  56  90  56  89 /   5  20  10  30
Las Vegas.......................  56  85  55  83 /   5  40  20  60
Clayton.........................  65  90  65  89 /   5   5   5   5
Roy.............................  61  86  60  86 /   5  10  10  20
Conchas.........................  66  93  67  93 /   5  10  10  10
Santa Rosa......................  63  89  64  89 /  10  10  20  20
Tucumcari.......................  65  90  65  90 /   5   5   5   5
Clovis..........................  66  93  67  93 /   5   5   5   5
Portales........................  67  93  67  94 /   5   5   5   5
Fort Sumner.....................  67  92  67  93 /   5   5  10  10
Roswell.........................  70  93  70  94 /   5  10  10  10
Picacho.........................  61  88  63  88 /  10  20  20  40
Elk.............................  58  85  60  85 /  10  40  30  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...42
LONG TERM....42
AVIATION...53-Schroeder

In the hours before

Special weather statement, Jul 27, 3:38 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
438 PM MDT Sun Jul 27 2025

NMZ226-272315-
South Central Mountains NM-
438 PM MDT Sun Jul 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LINCOLN COUNTY
UNTIL 515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ruidoso Downs, or 5 miles southeast of Ruidoso, moving northwest at
20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Ruidoso, Lincoln, Ruidoso Downs, Capitan, Fort Stanton, Glencoe,
  Smokey Bear Historical Park, Alto, Lincoln State Monument and
  Angus.

This includes Highway 380 between Mile Markers 81 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Motorists can expect brief but sudden changes in visibility and
ponding of water on roadways as storms move through the area.

&&

LAT...LON 3338 10535 3331 10545 3330 10571 3331 10573
      3339 10573 3339 10576 3361 10561 3358 10538
TIME...MOT...LOC 2238Z 122DEG 15KT 3331 10558

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

24
Special weather statement, Jul 27, 3:44 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
444 PM MDT Sun Jul 27 2025

NMZ237-238-272315-
Chaves County Plains NM-De Baca County NM-
444 PM MDT Sun Jul 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL DE BACA AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Mesa, or 33 miles south of Fort Sumner, moving
northwest at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of South Central De Baca and North Central
  Chaves Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3400 10455 3403 10461 3421 10441 3402 10424
      3389 10436
TIME...MOT...LOC 2243Z 133DEG 12KT 3401 10437

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH

77/53
Special weather statement, Jul 27, 4:39 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
539 PM MDT Sun Jul 27 2025

NMZ234-280030-
Quay County NM-
539 PM MDT Sun Jul 27 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL QUAY COUNTY UNTIL
630 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm near
Montoya, or 19 miles southwest of Tucumcari, moving northeast at 5
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Montoya.

This includes Interstate 40 between Mile Markers 309 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3490 10392 3493 10413 3512 10413 3514 10412
      3519 10402 3511 10382
TIME...MOT...LOC 2339Z 207DEG 6KT 3504 10403

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

53-Schroeder

The radar

The Holloman AFB radar (KHDX), 51 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 1 tornado, 1 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Flash Flood, Lincoln

When
July 27, 4:45 PM MST to 6:30 PM MST
Where
Lincoln County, 1.54 mi SW of Hollywood to 1.1 mi S of Hollywood
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
33.305, -105.650

Flash flooding was observed off the Salt burn scar out of Bear Canyon to areas near Elk Lodge along U.S. Highway 70.

Flash Flood, Lincoln

When
July 28, 3:15 PM MST to 6:30 PM MST
Where
Lincoln County, 6.78 mi SSW of Oscuro to 9.29 mi NNW of Oscuro
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
33.396, -106.111

A washed-out road stranded some personnel just west of Phillips Hill mesonet site (WSM30). It is unclear if folks were stranded all night or at the exact location of wash out.

Flash Flood, Chaves

When
July 30, 1:45 PM MST to 3:00 PM MST
Where
Chaves County, 3.98 mi E of Elk to 3.9 mi E of Elk
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.934, -105.262

Flash flooding over U.S. Highway 82 near Jay Powell Ranch with high flows out of banks along the Rio Penasco.

Tornado, Bernalillo

When
July 30, 2:30 PM MST to 2:35 PM MST
Where
Bernalillo County, 4.67 mi W of (Abq)albuquerque Intl Airport to 4.85 mi W of (Abq)albuquerque Intl Airport
Rating
EFU
Path length
0.18 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
35.030, -106.702

Local news media shared a video from a viewer of a landspout just north of Rio Bravo Blvd. west of the Rio Grande. The time and location estimated based on video and radar.

Flash Flood, Lincoln

When
July 30, 3:30 PM MST to 5:00 PM MST
Where
Lincoln County, 1.12 mi SSW of Carrizozo to 1.72 mi S of Carrizozo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.636, -105.890

Emergency Management reported 6 inches of moving water over U.S. Highway 54 south of Carrizozo.

Thunderstorm Wind, McKinley

When
July 30, 3:50 PM MST to 3:54 PM MST
Where
McKinley County, 0.89 mi NW of (Gup)gallup Airport
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
35.520, -108.800

A likely virga induced thunderstorm wind gust of 73 mph was observed at the Gallup Airport.

Flash Flood, Lincoln

When
July 30, 4:00 PM MST to 5:30 PM MST
Where
Lincoln County, 2.86 mi WSW of Alto to 2.98 mi S of Alto
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
33.384, -105.726

Heavy rains over the South Fork and Salt burn scars in and around Ruidoso resulted in burn scar flash flooding. Flash flooding was reported along multiple portions of Cedar Creek and the Rio Ruidoso, including at Mechem Dr., Brady and Porr Roads, Country Club Road, Robin Road and River Trail, a bridge at Eagle Road, Gavilan Canyon Road, and along U.S. Highway 70 in Hollywood. Spring Canyon Road was washed out and made impassable. Fast moving water was reported over all roads in the Cherokee Village Mobile Home park where a confirmed gas leak was reported alongside a successful swift water rescue of an adult woman. An unknown number of other swift water rescues were conducted in Hollywood. Flash flooding overtopped the bridge on the access road to the Ruidoso Downs racetrack, and flooded the horse tunnel and Spaghetti Flats north and east of the racetrack. Damage is an estimate.

Flash Flood, Lincoln

When
July 31, 11:58 AM MST to 3:30 PM MST
Where
Lincoln County, 1.15 mi W of Ruidoso to 1.94 mi SSE of Ruidoso
Cause
Heavy Rain / Burn Area
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.330, -105.700

Heavy rains over the South Fork and Salt burn scars resulted in burn scar flash flooding in the Ruidoso area, including near schools. Flash flooding was reported in multiple areas along roads and highways including White Mountain Dr., Hull Rd., Mechem Dr., Paradise Canyon Dr. just north of Sudderth Dr., Perk Canyon Dr., and along Main Road. The access road to the Ruidoso Downs racetrack was once again overtopped. The Fire Department assisted in a swift water rescue of an occupied vehicle being pushed by flood waters. Damage is an estimate, and there are no reports of injuries or fatalities.

Flash Flood, Lincoln

When
July 31, 2:21 PM MST to 3:00 PM MST
Where
Lincoln County, 4.08 mi NE of Alto to 3.97 mi NE of Alto
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
33.447, -105.638

Heavy rains resulted in high water levels along the Rio Bonito and along Sandesta Dr., entering homes in the area. Damage is an estimate.

Debris Flow, Taos

When
July 31, 6:00 PM MST to 6:20 PM MST
Where
Taos County, 2.85 mi WSW of Red River to 2.52 mi W of Red River
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.700, -105.460

Monsoon rains resulted in a mudslide along NM Highway 38 at mile marker 9 approximately 3 miles west of Red River. Both lanes were closed with no estimated time of return to service. Rainfall over a period of time this summer resulting in a gradual loosening of the hillside is the likely culprit of this mudslide. Damage cost is an estimate of cleanup.

Flash Flood, Santa Fe

When
July 31, 9:30 PM MST to 10:00 PM MST
Where
Santa Fe County, 1.43 mi E of Agua Fria to 1.44 mi E of Agua Fria
Cause
Heavy Rain
Property damage
$25,000
Reported by
AWSS
Coordinates
35.647, -105.995

Deputy City Manager reported a collapsed sidewalk at the intersection of Corte de Princesa and Camino Consuela along the Arroyo de los Pinos in Sante Fe. Damage is an estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyThe tornado archive for New Mexico, 2025Warnings in New Mexico, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267686, 1268086, 1269358, 1269371, 1269359, 1269360, 1269366, 1269368, 1269369, 1269361, 1269370.